Multiplicity theorems involving functions with non-convex range

Biagio Ricceri


Here is a sample of the results proved in this paper: Let \(f:{\bf R}\to {\bf R}\) be a continuous function, let \(\rho>0\) and let \(\omega:[0,\rho[\to [0,+\infty[\) be a continuous increasing function such that \(\lim_{t\to \rho^-}\omega(t)=+\infty\). Consider \(C^0([0,1])\times C^0([0,1])\) endowed with the norm

$$\|(\alpha,\beta)\|=\int_0^1|\alpha(t)|dt+\int_0^1|\beta(t)|dt\ .$$

Then, the following assertions are equivalent:

(a) the restriction of \(f\) to \(\left [-{{\sqrt{\rho}}\over {2}},{{\sqrt{\rho}}\over {2}}\right ]\) is not constant;

(b) for every convex set \(S\subseteq C^0([0,1])\times C^0([0,1])\) dense in \(C^0([0,1])\times C^0([0,1])\),

there exists \((\alpha,\beta)\in S\) such that the problem

$$\cases{-\omega\left(\int_0^1|u'(t)|^2dt\right)u''=\beta(t)f(u)+\alpha(t) & in $[0,1]$\cr & \cr u(0)=u(1)=0\cr & \cr


has at least two classical solutions.


minimax; global minimum; multiplicity; non-convex sets; Chebyshev sets; Kirchhoff-type problems

Full Text:



Alimov, A.R., Tsar'kov, I.G., Connectedness and solarity in problems of best and near-

best approximation, Russian Math. Surveys, 71(2016), 1-77.

Balaganskii, V.S., Vlasov, L.P., The problem of the convexity of Chebyshev sets, Russian

Math. Surveys, 51(1996), 1127-1190.

Efimov, N.V., Steckin, S.B., Approximative compactness and Chebyshev sets, Dokl.

Akad. Nauk SSSR, 140(1961), 522-524.

Faraci, F., Iannizzotto, A., An extension of a multiplicity theorem by Ricceri with an

application to a class of quasilinear equations, Studia Math., 172(2006), 275-287.

Faraci, F., Iannizzotto, A., Well posed optimization problems and nonconvex Chebyshev

sets in Hilbert spaces, SIAM J. Optim., 19(2008), 211-216.

Pucci, P., Serrin, J., A mountain pass theorem, J. Differential Equations, 60(1985), 142-

Ricceri, B., A general multiplicity theorem for certain nonlinear equations in Hilbert

spaces, Proc. Amer. Math. Soc., 133(2005), 3255-3261.

Ricceri, B., A conjecture implying the existence of non-convex Chebyshev sets in infinite-

dimensional Hilbert spaces, Matematiche, 65(2010), 193-199.

Ricceri, B., On a minimax theorem: an improvement, a new proof and an overview of

its applications, Minimax Theory Appl., 2(2017), 99-152.

Tsar'kov, I.G., Nonuniqueness of solutions of some differential equations and their con-

nection with geometric approximation theory, Math. Notes, 75(2004), 259-271.

Zeidler, E., Nonlinear functional analysis and its applications, vol. III, Springer-Verlag,



  • There are currently no refbacks.